West Virginia, 2017

Flooding in West Virginia, June 5, 2017

June 5, 2017 · NWS RLX · 2 events in 2 counties and zones

Southerly flow pumped lots of moisture into the Central Appalachians on the 4th and 5th. This moisture, combined with an approaching wave of low pressure, caused a prolonged period of showers and thunderstorms resulting in flooding in the central mountains of West Virginia on the 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Southerly flow pumped lots of moisture into the Central Appalachians on the 4th and 5th. This moisture, combined with an approaching wave of low pressure, caused a prolonged period of showers and thunderstorms resulting in flooding in the central mountains of West Virginia on the 5th. The cooperative observer in Beckley had 2.01 inches of rain on the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 5, 5:38 AM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 5, 5:38 AM EST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
638 AM EDT Mon Jun 5 2017

.SYNOPSIS...
A low pressure system slowly drags a cold front through Monday
night. Upper level low with cooler conditions and showers at
times through Thursday. Another system possible next Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 235 AM Monday...

Atmosphere has moistened considerably from 24 hours ago, with
dew points across much of the region in the lower to mid 60s,
except in the 50s across the northern mountain zones. Areas of
showers and thunderstorms have developed overnight, mainly
across southern zones, due to strengthening llj of 20-25 kts and
approaching low pressure wave. Bulk of this activity will affect
primarily the southern half of the CWA, with northern zones
remaining mostly dry to start the day, until a cold front
approaches later this afternoon, with activity tapering off
across the south as the day progresses.

In addition to the activity across the south today, an upper
trough will gradually dig south into the region, driving a cold
front through the area later today and tonight. Cold front will
enter southeast Ohio zones by 21Z, with convection developing as
it does so. Still a bit of uncertainty in how much instability
will be realized, particularly if few breaks in the clouds are
realized, but overall, as upper trough digs south, shear will
increase across the area, with 30-40 kts 0-6km deep layer
unidirectional shear developing. Some storms could contain
damaging winds, and possibly hail, if able to become tall
enough. Bulk of convection will die off later this evening, with
cold front progged to be to the south of the CWA by the end of
the forecast period.

For temperatures, maintained overall theme of warmer
temperatures across the north, with cooler temps south where
greater shower activity and cloud cover expected to keep
temperatures down.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 300 AM Monday...

An upper level low lingers Tuesday through Thursday. This will
provide cooler temperatures and showers at times. As is typical
with an upper low, precipitation timing is difficult. Not a
whole lot of QPF expected with this.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 310 PM Sunday...

Friday looks dry under high pressure. Weak trough passes Friday
night. High pressure builds for the rest of the weekend. Another
weaker upper level low arrives Monday. Overall, fairly quiet
extended period.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 635 AM Monday...

Areas of showers and thunderstorms, some with moderate rain and
brief MVFR and IFR restrictions, will continue to affect
southern WV, and southwest VA through at least 15-18Z, when
gradual improvement is expected. Elsewhere, mainly VFR
conditions with light surface winds, however, showers and
thunderstorms will increase in coverage again across the north
after 18Z-21Z as a cold front moves into the region. Expect
brief MVFR and IFR restrictions, and the possibility of small
hail and strong gusty winds in vicinity of storms.

Frontal boundary will continue to sag south across the area
overnight, with showers and thunderstorms gradually decreasing
in coverage after 06Z. However, widespread MVFR and IFR stratus
is expected to develop and linger through the remainder of the
TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of precip and associated
restrictions may vary. IFR stratus forecast tonight uncertain.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  H    H    L    M    M    H    H    H    H    H    M    M
HTS CONSISTENCY  H    H    L    L    H    H    H    H    H    H    M    M
BKW CONSISTENCY  L    M    M    L    L    L    M    M    M    M    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M

AFTER 12Z TUESDAY...

IFR in post rain stratus and fog possible early Tuesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JW/SL
NEAR TERM...SL
SHORT TERM...JW
LONG TERM...JW
AVIATION...SL
Hazardous weather outlook, Jun 5, 1:45 AM EST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
245 AM EDT Mon Jun 5 2017

VAZ003-004-WVZ033-034-515>526-060645-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
245 AM EDT Mon Jun 5 2017

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-060645-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-
245 AM EDT Mon Jun 5 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening. Damaging winds are the primary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 5, 9:21 AM EST, 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
1021 AM EDT MON JUN 5 2017

WVZ015-025-026-034-515>520-522-051615-
Wyoming-Southeast Nicholas-Southeast Webster-Northwest
Raleigh-Southeast Raleigh-Boone-Kanawha-Southeast Fayette-Northwest
Nicholas-Logan-Northwest Fayette-
1021 AM EDT MON JUN 5 2017

...AN AREA OF SHOWERS WILL AFFECT SOUTHERN NICHOLAS...SOUTHEASTERN
KANAWHA... RALEIGH...SOUTH CENTRAL WEBSTER...SOUTHEASTERN
LOGAN...NORTHWESTERN WYOMING...FAYETTE AND SOUTHEASTERN BOONE
COUNTIES...

At 1013 AM EDT, an area of showers was located over Southeast
portions of West Virginia. Up to 2 inches of rain has fallen over
most of the area and an additional 0.50 to 0.75 inches is expected.
This rain will cause small streams and creeks to become full and may
briefly come out of their banks.  Minor flooding is possible,
especially in low lying and poor drainage areas.

Locations impacted include...
Beckley, Summersville, Fayetteville, Richwood, Rainelle, Babcock
State Park, Oak Hill, Montgomery, Mount Hope, Mabscott, Ansted,
Oceana, Sophia, Cedar Grove, East Bank, Glasgow, Smithers, Gauley
Bridge, Pratt and Piney View.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 West Virginia Turnpike between mile markers 36 and 84.
 Interstate 64 in West Virginia between mile markers 120 and 137.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3768 8178 3825 8146 3829 8036 3823 8036
      3826 8044 3808 8071 3810 8088 3806 8087
      3806 8080 3804 8083 3798 8077 3795 8081
      3787 8075 3787 8081 3782 8094 3777 8089
      3774 8092 3770 8089 3772 8095 3770 8098
TIME...MOT...LOC 1413Z 239DEG 49KT 3821 8096

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Fayette

When
June 5, 9:30 AM EST to 1:30 PM EST
Where
Fayette County, 0.61 mi SSW of Coal Field to 0.33 mi NNW of Elkridge
Cause
Heavy Rain
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
37.993, -81.356

Prolonged heavy rainfall led to flooding in southwestern Fayette County. This included areas near Scarbro, Kincaid and Mossy, where water ponded in yards.

Flood, Raleigh

When
June 5, 12:05 PM EST to 3:05 PM EST
Where
Raleigh County, 0.68 mi ENE of Dorothy to 1.1 mi SSW of Rowland
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.955, -81.470

Sections of County Route 1 near Dorothy, Route 3 and Harper Road near Harper and Sandlick Road near Glen Daniel were closed due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693016, 693020.